Minnesota, 2010

Blizzard in Minnesota, December 30, 2010

December 30, 2010 · NWS ABR · 2 events in 2 counties and zones

A strong upper level low pressure trough and associated surface low pressure area moved across the region bringing the first of two consecutive blizzards to west central Minnesota. Snowfall amounts of 3 to 5 inches combined with bitter cold northwest winds of 25 to 40 mph to generate blizzard conditions across the region.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A strong upper level low pressure trough and associated surface low pressure area moved across the region bringing the first of two consecutive blizzards to west central Minnesota. Snowfall amounts of 3 to 5 inches combined with bitter cold northwest winds of 25 to 40 mph to generate blizzard conditions across the region. Visibilities fell to near zero with nearly impossible travel conditions. The snowfall began from 9 to 10 am CST and ended on the 31st between 3 and 4 am CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Dec 30, 10:47 AM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Dec 30, 10:47 AM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1047 AM CST THU DEC 30 2010

.UPDATE...

BASED OFF RADAR TRENDS AND LATEST HI RESOLUTION MODELS AND 09Z SREF...FELT
IT PRUDENT TO UPGRADE NORTHEAST CWA TO A WINTER STORM WARNING. NEW NAM
BUFR SOUNDINGS CONTINUE TO INDICATE FAST CHANGEOVER TO SNOW AS
DECENT UVM OVERSPREADS THE AREA. WITH PWATS AROUND 1/2 INCH OR
SO...EXPECT SOME 5 TO 7 INCH AMOUNTS AFTER INITIAL FREEZING
RAIN/DRIZZLE. THERE WILL STILL BE A BREAK BETWEEN SYSTEMS WITH
MORE HEAVY SNOW EXPECTED FOR FRIDAY AND INTO FRIDAY EVENING.
UPDATES ALREADY ISSUED.

&&
.PREV DISCUSSION...

.SHORT TERM...TODAY THROUGH SATURDAY

TWO DIFFERENT STORM SYSTEMS AND THEIR IMPACTS WILL CONTINUE TO BE
THE FORECAST CHALLENGE.

THE FIRST STORM SYSTEM IS EXPECTED TO LIFT NORTHEAST FROM THE
CENTRAL PLAINS THIS MORNING...TO NORTHERN MN BY 06Z TONIGHT. AS
THE LOW PRESSURE SYSTEM PASSES SE OF THE REGION...IT WILL WRAP
MOISTURE WESTWARD INTO THE COLD SECTION OF THE STORM...OR ACROSS
THE EASTERN DAKOTAS. THERE IS DECENT LIFT IN THE SNOW GROWTH REGION
BY 18Z TODAY...AND WHEN COMBINED WITH A COUPLED JET ALOFT COULD
RESULT IN MODERATE TO HEAVY SNOWFALL THIS AFTERNOON. BASED ON THE
AMOUNT OF LIFT AND AVAILABLE MOISTURE...THOUGHT ABOUT UPGRADING
THE ADVISORY TO A WINTER STORM WARNING FOR THE NE CWA. HOWEVER DUE
TO THE PROGRESSION OF THIS SYSTEM...WHICH SHOULD IMPACT THE REGION
FOR ABOUT 6 TO 10 HOURS...SHOULD RESULT IN SNOWFALL AMOUNTS
BETWEEN 3 TO 5 INCHES. THE FIRST STORM SYSTEM SHOULD EXIT THE AREA
AROUND 3Z TONIGHT...AND WILL LEAVE STRONG NW WINDS AND BITTER COLD
TEMPERATURES IN IT'S WAKE. BASED ON THE POSSIBILITY OF BLOWING
SNOW AND WIND CHILL VALUES OF 20 TO 30 DEGREES BELOW ZERO...HAVE
DECIDED TO EXTEND THE TIMING OF THE WINTER WEATHER ADVISORY TO
MEET THE START TIME OF THE WINTER STORM WARNING.

THE SECOND STORM SYSTEM WILL TAKE A SIMILAR TRACK TO THE FIRST
ONE...HOWEVER THIS SYSTEM WILL BE MUCH STRONGER. MADE A FEW
CHANGES TO THE FORECAST WITH THIS STORM SYSTEM...MAINLY TO
INCREASE POPS AND WINDS. WITH THE INCREASE IN WINDS...HAVE ADDED
DEFINITE BLOWING SNOW INTO THE FORECAST. THOUGHT ABOUT MENTIONING
PERIODS OF HEAVY SNOW FOR FRIDAY AFTERNOON AS THE 21Z SREF HAD A
50 PERCENT PROBABILITY OF SNOWFALL RATES AROUND 2 INCHES AN HOUR.
THE PROBABILITY OF SNOWFALL RATES AROUND AN INCH AN HOUR WAS BETWEEN
70 TO 90 PERCENT ACROSS THE CWA. WITH INCREASING WINDS...AND
MODERATE TO HEAVY SNOWFALL...WILL NEED TO MONITOR THIS SYSTEM FOR
THE POSSIBILITY OF UPGRADING TO A BLIZZARD WARNING.

.LONG TERM...SATURDAY NIGHT THROUGH TUESDAY

THE LONG RANGE STARTS OUT FAIRLY QUIETLY...DRY BUT COLD. THE COLD
TEMPERATURES WILL REMAIN IN PLACE THROUGH EARLY NEXT WEEK. THERE
IS A SHORTWAVE THAT WILL SKIRT THE NORTHERN PLAINS ON
MONDAY/MONDAY NIGHT. THE EC AND GFS HAVE DISTINCTLY DIFFERENT
SOLUTIONS WITH THIS FEATURE. THE GFS KEEPS IT OUT OF NORTHERN SD
COMPLETELY WHILE THE EC DROPS IT DOWN INTO THE NORTHERN TIER
COUNTIES AND SWINGS IT SOUTHEAST INTO MN. DECIDED TO ADD SOME
SLIGHT CHANCE POPS FOR MONDAY NIGHT BASED ON EC...BUT KEPT THEM
FARTHER EAST FROM THE I-29 CORRIDOR INTO WEST CENTRAL MN TO GIVE
SOME WEIGHT TO THE GFS.

&&

.AVIATION...
12Z/18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

FIRST SYSTEM MAINLY EFFECTING KABR/KATY TERMINALS WITH IFR
VISBY/CIGS DUE TO SNOW AND BLOWING SNOW. FARTHER WEST...KPIR/KMBG
TERMINALS WILL EXPERIENCE INTERMITTENT IFR CONDITIONS WITH LESS
INTENSE SNOWFALL. NORTH/NORTHEAST WINDS OF APPROXIMATELY 20G30KT
THROUGH MOST OF THE DAY AND INTO THE EVENING. IMPROVING CONDITIONS
OVERNIGHT INTO FRIDAY AM...HOWEVER LIGHT MVFR SNOW AND IFR LOW
CIGS WILL PROBABLY PERSIST IN BETWEEN SYSTEMS. SECOND SYSTEM WILL
MOVE UP FROM THE SOUTH AND WEST...WITH REDUCED VISBY DUE TO
+SN/BLOWING SNOW STARTING FRIDAY AM AT KPIR...AND BY MID DAY FOR
KATY/KMBG/KABR TERMINALS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY UNTIL 3 AM CST /2 AM MST/ FRIDAY FOR
     BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-
     HYDE-JONES-LYMAN-MCPHERSON-POTTER-STANLEY-SULLY-WALWORTH.

     WINTER STORM WARNING FROM 6 AM CST /5 AM MST/ FRIDAY TO NOON CST
     /11 AM MST/ SATURDAY FOR BROWN-CAMPBELL-CLARK-CODINGTON-
     CORSON-DAY-DEUEL-DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-MARSHALL-
     MCPHERSON-POTTER-ROBERTS-SPINK-WALWORTH.

     WINTER STORM WARNING UNTIL 3 AM CST FRIDAY FOR BROWN-CLARK-
     CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS-SPINK.

     WINTER STORM WARNING FROM 3 AM CST /2 AM MST/ FRIDAY TO 9 AM CST
     /8 AM MST/ SATURDAY FOR BUFFALO-HAND-HUGHES-HYDE-JONES-
     LYMAN-STANLEY-SULLY.

MN...WINTER STORM WARNING FROM 6 AM FRIDAY TO NOON CST SATURDAY FOR
     BIG STONE-TRAVERSE.

     WINTER STORM WARNING UNTIL 3 AM CST FRIDAY FOR BIG STONE-
     TRAVERSE.

&&

UPDATE...TDK
SHORT TERM...SD
LONG TERM...WISE
AVIATION...CONNELLY

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Dec 30, 10:26 AM CST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
1026 AM CST THU DEC 30 2010

SDZ003>005-009-010-015>017-311630-
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
1026 AM CST THU DEC 30 2010 /926 AM MST THU DEC 30 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SNOWFALL AMOUNTS OF 2 TO 5 INCHES ARE POSSIBLE THROUGH LATE THIS
EVENING. THE SNOW...ALONG WITH STRONG NORTH WINDS WILL RESULT
IN AREAS OF BLOWING AND DRIFTING SNOW...ALONG WITH REDUCED
VISIBILITIES AND HAZARDOUS TRAVEL CONDITIONS. WIND CHILL VALUES OF
15 BELOW TO 30 BELOW ZERO ALSO POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A MUCH STRONGER STORM SYSTEM IS EXPECTED TO TRACK ACROSS THE
REGION FRIDAY THROUGH EARLY SATURDAY MORNING. THIS STORM SYSTEM
HAS THE POTENTIAL TO PRODUCE SNOWFALL AMOUNTS BETWEEN 4 TO 9
INCHES ACROSS MOST OF THE REGION. STRONG NORTH TO NORTHWEST WINDS
OF 20 TO 35 MPH WILL ACCOMPANY THIS STORM SYSTEM WHICH MAY RESULT
IN BLOWING AND DRIFTING SNOW...ALONG WITH A REDUCTION IN
VISIBILITIES. WIND CHILL VALUES OF 15 BELOW TO 30 BELOW ZERO ALSO
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. HOWEVER
REPORTS OF FREEZING PRECIPITATION...AS WELL AS SNOWFALL AMOUNTS
WOULD GREATLY BE APPRECIATED.

SDZ033>037-045-048-051-311630-
STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
1026 AM CST THU DEC 30 2010 /926 AM MST THU DEC 30 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A STORM SYSTEM WILL MOVE ACROSS THE REGION TODAY AND TONIGHT.
SNOW...ALONG WITH STRONG NORTH WINDS...WILL RESULT IN AREAS OF
BLOWING AND DRIFTING SNOW ALONG WITH REDUCED VISIBILITIES. SNOW
ACCUMULATIONS OF 2 TO 5 INCHES ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A MUCH STRONGER STORM SYSTEM IS EXPECTED TO TRACK ACROSS THE
REGION FRIDAY THROUGH EARLY SATURDAY MORNING. THIS STORM SYSTEM
HAS THE POTENTIAL TO PRODUCE SNOWFALL AMOUNTS BETWEEN 4 TO 9
INCHES ACROSS MOST OF THE REGION. STRONG NORTH TO NORTHWEST WINDS
OF 20 TO 35 MPH WILL ACCOMPANY THIS STORM SYSTEM WHICH MAY RESULT
IN BLOWING AND DRIFTING SNOW...ALONG WITH A REDUCTION IN
VISIBILITIES. WIND CHILL VALUES OF 15 BELOW TO 30 BELOW ZERO ALSO
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. HOWEVER
REPORTS OF FREEZING PRECIPITATION...AS WELL AS SNOWFALL AMOUNTS
WOULD GREATLY BE APPRECIATED.

MNZ039-046-SDZ006>008-011-018>023-311630-
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
1026 AM CST THU DEC 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SNOWFALL AMOUNTS OF 4 TO 7 INCHES ARE POSSIBLE THROUGH LATE THIS
EVENING. THE SNOW...ALONG WITH STRONG NORTH WINDS WILL RESULT
IN AREAS OF BLOWING AND DRIFTING SNOW...ALONG WITH REDUCED
VISIBILITIES AND HAZARDOUS TRAVEL CONDITIONS. WIND CHILL VALUES OF
15 BELOW TO 30 BELOW ZERO ALSO POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A MUCH STRONGER STORM SYSTEM IS EXPECTED TO TRACK ACROSS THE
REGION FRIDAY THROUGH EARLY SATURDAY MORNING. THIS STORM SYSTEM
HAS THE POTENTIAL TO PRODUCE SNOWFALL AMOUNTS BETWEEN 4 TO 9
INCHES ACROSS MOST OF THE REGION. STRONG NORTH TO NORTHWEST WINDS
OF 20 TO 35 MPH WILL ACCOMPANY THIS STORM SYSTEM WHICH MAY RESULT
IN BLOWING AND DRIFTING SNOW...ALONG WITH A REDUCTION IN
VISIBILITIES. WIND CHILL VALUES OF 15 BELOW TO 30 BELOW ZERO ALSO
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. HOWEVER
REPORTS OF FREEZING PRECIPITATION...AS WELL AS SNOWFALL AMOUNTS
WOULD GREATLY BE APPRECIATED.

CONNELLY

In the hours before

Local storm report, Dec 30, 7:13 AM CST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
713 AM CST THU DEC 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 AM     DENSE FOG        MINA                    45.44N 98.76W
12/30/2010                   EDMUNDS            SD   LAW ENFORCEMENT

            FREEZING RAIN CAUSING SLICK ROADS. LESS THAN 1/4 MILE
            VISIBILITY.

&&

NWS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 blizzard. Local standard time, as filed.

Blizzard, Big Stone

When
December 30, 12:00 PM CST to 8:00 PM CST
Where
Big Stone forecast zone
Reported by
AWOS
Coordinates
45.426, -96.411 (the zone’s center; the record gives no point)

Blizzard, Traverse

When
December 30, 12:00 PM CST to 8:00 PM CST
Where
Traverse forecast zone
Reported by
AWOS
Coordinates
45.772, -96.472 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 274395, 274396.